Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 67, NWS Midland/Odessa, TX

May 1, 2019Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 1, 2019, 4:31 PM CDT for Mitchell County, Texas. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2019, 4:31 PM CDT (21:31 UTC)
Expired
May 1, 2019, 4:56 PM CDT
In force
25 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 115 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:38 PM CDTHAIL 0.75Loraine, TX
May 1, 4:43 PM CDTHAIL 11 Se Loraine, TX
May 1, 4:45 PM CDTHAIL 11 W Loraine, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:00 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS54 KMAF 012131
SVRMAF
TXC335-012215-
/O.NEW.KMAF.SV.W.0067.190501T2131Z-190501T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
431 PM CDT Wed May 1 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mitchell County in western Texas...

* Until 515 PM CDT.

* At 431 PM CDT, a severe thunderstorm was located over Loraine, or 9
  miles east of Colorado City, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Colorado City and Loraine. 

This includes Interstate 20 between mile markers 218 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3224 10071 3240 10086 3253 10068 3253 10066
      3252 10066 3226 10067
TIME...MOT...LOC 2131Z 233DEG 19KT 3238 10069 

HAIL...1.00IN
WIND...60MPH
 
$$

85
1 follow-up statement
540 
WWUS54 KMAF 012156
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
456 PM CDT Wed May 1 2019

TXC335-012205-
/O.CAN.KMAF.SV.W.0067.000000T0000Z-190501T2215Z/
Mitchell TX-
456 PM CDT Wed May 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Texas.

LAT...LON 3224 10071 3240 10086 3253 10068 3253 10066
      3252 10066 3226 10067
TIME...MOT...LOC 2155Z 233DEG 19KT 3246 10057 

$$

85

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:50 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 1, 2:50 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
250 PM CDT Wed May 1 2019

.DISCUSSION...
Current VIS satellite shows CI ongoing east of a diffuse dryline
stretching from Gail-Midland-Fort Stockton-Big Bend NP. As storms
develop, they will have the potential to quickly become severe
with ML CAPE values over 3000 J/kg and mid-level lapse rates
nearly 8.0 deg C/km to work with. The main threats today will be
very large hail up to tennis ball size (2.50" diameter), damaging
wind gusts, and possibly a brief tornado. Current high-res models
show discrete cells forming along the dryline between 21-00Z
mainly over the extreme eastern Permian Basin where a Severe
Thunderstorm Watch is in effect through this evening. An isolated
severe storm or two is also possible across the Lower Trans Pecos.
Storms should diminish after sunset as the boundary layer cools
and stabilizes. Low temps will be mild again tonight as the
dryline retreats and pulls moisture back toward the west.
There may be areas of patchy fog again tomorrow morning,
but left FG out of grids due to uncertainty in amount and
coverage.

A shortwave trough will move through the central plains and drag a
cold front into the northern CWA tomorrow morning. Models differ
greatly on placement of the front by tomorrow afternoon. The NAM
is the most progressive solution with the front reaching south of
the Pecos River by 21Z, whereas the GFS and ECMWF stall the front
further north. This made for a tricky temperature forecast.
Decided to go with lower high temperatures across the northern
zones and higher PoPs to the southeast. Another shortwave will
move toward the region early Friday as sfc flow remains easterly.
This will promote at least slight chance of t-storms across
eastern half of the CWA through early Saturday morning. Highs
Friday will be in the 80s across the western zones and in the
lower 70s across the far northeast CWA.

A slow warming trend will occur this weekend into early next week
as sfc winds become southerly. The stormy pattern will remain
active as another upper low moves on shore by early Monday and
the dryline continues to fluctuate over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  75  58  77 /  10  30  30  30
Carlsbad                       53  81  56  87 /   0   0  10   0
Dryden                         66  88  65  84 /  10  20  40  40
Fort Stockton                  61  82  60  84 /   0  20  30  40
Guadalupe Pass                 55  77  58  81 /   0   0   0   0
Hobbs                          50  75  53  77 /   0  10  20  20
Marfa                          47  83  52  82 /   0  10  10  10
Midland Intl Airport           61  78  57  79 /  10  20  30  30
Odessa                         60  78  58  79 /  10  20  30  30
Wink                           56  83  58  85 /   0  10  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

03/24
Hazardous weather outlook, May 1, 2:20 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Wed May 1 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Wed May 1 2019 /120 PM MDT Wed May 1 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

* SEVERE THUNDERSTORM WATCH 117 IN EFFECT UNTIL 8 PM CDT FOR
    GLASSCOCK...HOWARD...MITCHELL..REAGAN...AND SCURRY COUNTIES

Strong to severe thunderstorms are possible this afternoon into this
evening, especially across the eastern Permian Basin. Best chances
for severe storms will be along and east of a Snyder...Big Spring...
to Big Lake line. Very large hail, damaging winds, and isolated
tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible through the remainder of the week,
especially across the eastern Permian Basin and Lower Trans Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 1, 4:17 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT Wed May 1 2019

TXZ053-012145-
Mitchell-
417 PM CDT Wed May 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES...

At 417 PM CDT, a strong thunderstorm was located near Loraine, or
near Colorado City, moving north at 10 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Colorado City, Loraine and Buford.

This includes Interstate 20 between mile markers 217 and 228.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3226 10081 3249 10090 3253 10066 3229 10066
TIME...MOT...LOC 2117Z 188DEG 9KT 3235 10076

85

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:23 AM CDTDense Fog AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 5 more97 min
May 1, 4:17 PM CDTSpecial Weather StatementMAFMitchell28 min
May 1, 5:12 PM CDTSpecial Weather StatementMAFMitchell33 min
May 1, 5:53 PM CDTSpecial Weather StatementMAFCrockett37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.